MAUDE Adverse Event Report: SYNTHES MONUMENT HOLDING SLEEVE-STANDARD FOR MATRIX; MISC ORTHO SURGICAL INSTR

SYNTHES MONUMENT HOLDING SLEEVE-STANDARD FOR MATRIX; MISC ORTHO SURGICAL INSTR
Catalog Number 03.632.001
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/08/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient information is not available for reporting.Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Hospital contact telephone: (b)(6).The investigation could not be completed; no conclusion could be drawn, as no product was received.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product that would contribute to this complaint condition.Dhr review for part # 03.632.001, supplier lot # 6676660.Release to warehouse date: 16-dec-2011.Supplier: (b)(4).Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes (b)(6) reports an event in (b)(6) as follows: surgeon was performing a lumbar fusion and during the adjustment of a screw that had been inserted during this case, some of the threads of the screwdriver sleeve end tip came off.The pieces were retrieved from the patient and nothing was left behind.The surgery did not experience a delay and was completed with another sleeve found in the matrix system.Concomitant device reported: screw (part number unknown, lot number unknown, quantity 1).This report is for one (1) standard matrix holding sleeve.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
The device was received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
A product development investigation was performed.One holding sleeve-standard for matrix (p/n 03.632.001, lot# 6676660) was returned with the complaint.This complaint is confirmed.A device history record (dhr) review, visual inspection and drawing review were performed as part of this investigation.The half portion of the first thread is missing, leaving the instrument tip in the jagged form.The broken fragment was not returned with the complaint.There are scratches, striation marks over the surface of the device, which does not impact functionality, but indicate regular usage of the device.The overall balance of the device looks in a functional condition.Relevant product drawings were reviewed.The outer diameter (od) of the tip of the device could not be measured due to deformation.Hence, od of the distal shaft nearest to the broken device tip was measured.Per relevant drawing it is found to be within the specification.The design, materials and finishing processes were found to be appropriate for the intended use of this device.Considering the way the sleeve is used during surgery it is possible that the threading on the distal tip was damaged due to being used while not being fully threaded into pedicle screws or due to off-axis load while engaging a screw.It is also possible that the tip of the sleeve was damaged due to rough handling during use and/or sterile processing and the cumulative effect eventually contributing to the complaint condition.During the investigation no unidentified product design issues or manufacturing discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
HOLDING SLEEVE-STANDARD FOR MATRIX
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6661827
Report Number1719045-2017-10593
Device Sequence Number1444629
Product Code LXH
UDI-Device Identifier10705034718668
UDI-Public(01)10705034718668(10)6676660
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.632.001
Device Lot Number6676660
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/30/2017
Initial Date Received by Manufacturer 06/08/2017
Supplement Date Received by Manufacturer06/30/2017
07/17/2017
Initial Report FDA Received Date06/22/2017
Supplement Report FDA Received Date07/06/2017
07/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1